In the Clinic

On Cancer: Matters of the Heart: Newer Cancer Treatments Can Lead to Cardiac Problems

By Julie Grisham, MS, Science Writer/Editor  |  Wednesday, March 19, 2014
Pictured: Richard Steingart Cardiology Service Chief Richard Steingart

Most people are aware of the side effects associated with traditional cancer treatment, from hair loss and nausea to fatigue and increased risk of infection. Although most of the newer targeted therapies are not associated with those symptoms, they can have other consequences — both during treatment and after it has been completed.

Some of the most serious toxicities are associated with damage to the cardiovascular system. Memorial Sloan Kettering’s team of cardiologists monitor patients during and after their cancer care to minimize and treat preexisting heart problems and those that may arise during treatment.

We spoke with Richard Steingart, Chief of Memorial Sloan Kettering’s Cardiology Service, about how cancer treatment — including targeted drugs as well as standard therapies that have been in use for a long time — can put stress on the heart and what cancer patients need to know about heart health.

Avoiding High Blood Pressure

One common cardiovascular issue arises with a class of drugs called VEGF inhibitors. These are drugs such as bevacizumab (Avastin®), which is used in the treatment of glioblastoma brain tumors and kidney, lung, and colorectal cancers, as well as sorafenib (Nexavar®), sunitinib (Sutent®), and pazapanib (Votrient®), which are used primarily to treat kidney cancer.

VEGF inhibitors work by blocking angiogenesis, the growth of new blood vessels, to the tumor. But they also have an effect on normal blood vessels, which can lead to elevated blood pressure.

“What’s interesting is that high blood pressure in patients receiving these drugs is an indication that the treatment is working,” Dr. Steingart says. “But at the same time, high blood pressure has to be monitored and treated so it doesn’t cause any significant problems. We also want to make sure it doesn’t prevent patients from getting the full course of their cancer treatment.”

He adds that controlling blood pressure is the best way to limit the risk of cardiovascular disease during treatment. “Any existing heart problems can be greatly aggravated by the heart having to pump against high blood pressure. It can cause immediate, intermediate, and long-term problems,” he says.

Maintaining a Heart-Healthy Lifestyle

Another targeted therapy that can damage the heart is trastuzumab (Herceptin®), which is used to treat breast cancers that overexpress a protein called HER2, found in 20 to 30 percent of cases.

Trastuzumab can damage the heart by affecting signaling pathways that play an important role in maintaining cardiac function. Its effect is worsened in patients who are also treated with a class of chemotherapy drugs called anthracyclines, which can also damage the heart.

Dr. Steingart notes that heart conditions caused by trastuzumab can arise years after treatment has been completed, making long-term monitoring in patients who have received the drug especially important. “Patients treated with trastuzumab need to have their cardiac functioning monitored periodically during therapy and for several years after the completion of therapy,” he says.

He stresses the importance of cancer patients practicing a heart-healthy lifestyle during and after treatment, which means exercising regularly, not smoking, eating healthy foods, keeping blood cholesterol levels low, and maintaining a healthy weight. “Lifestyle changes make a huge difference,” he says. “The key is for doctors and patients to work together to achieve these goals.”

Many of the heart problems resulting from trastuzumab and other cancer treatments, including radiation therapy to the chest, are also associated with aging, so maintaining a healthy lifestyle is even more important as cancer patients get older.

Focus on Research

Dr. Steingart and other members of his team have studies underway to determine whether taking cardiovascular drugs — such as ACE inhibitors and beta blockers, which reduce blood pressure — while undergoing cancer treatment can protect against cardiac problems and allow patients to complete their treatment while minimizing damage to the heart.

“We are also establishing a major exercise program at Memorial Sloan Kettering,” he says. “We think exercise is extremely important to minimize the cardiovascular effects of cancer and its therapies. We are ramping up a major effort to make exercise and measurement of the effects of exercise part of our cancer outcomes research.”

To find out more about cardiac programs at Memorial Sloan Kettering, call the Cardiology Service at 212-639-8488.

Comments

I am a survivor, that is having cardiac issues as a result of treatment for Hodgkin's Lymphoma. Dr. Steingart has helped me understand my condition and how I can better help my cardiac future, with lifestyle changes. Dr. Steingart and his staff have always been available to help me in any way the can. I was glad to see this issue on your blog.

Dr.Steingart is thorough to a fault. He is tough and he expects a lot from his patients. He will tell you in no uncertain terms that you may not die from your cancer, but if you don't make a change in your lifestyle, you will die from heart disease! We as patients could probably all do with a bit of his "tough love" style ;-)

I developed cardiomyopathy 20 years after I completed my cancer treatment which was chemotherapy and radiation to the lungs. I was not aware about this long term side effect but was told that I have developed cardiomyopathy due to this past treatment. Now I am on drugs to manage my condition and I am coping fine but I have made major life style changes.

Dear Smiles, we are glad that your condition is being successfully managed and wish you well as a long-term cancer survivor!

My sister had breast cancer at age 34 and received chemotherapy. At age 44 she was diagnosed with cardiomyopathy and passed away. She was never told the chemo could damage her heart. Why isn't this information given at the time of treatment and follow up by a cardiologist recommended?

We are very sorry for the loss of your sister. We can't comment on what she was or wasn't told by her doctors at the time she was treated. You might find it helpful to read some information on our website about dealing with the loss of a loved one. You can find it here: http://www.mskcc.org/cancer-care/patient-education/resources/dealing-loss-loved-one. Thank you for your comment.

Add a Comment

We welcome your questions and comments. Because this is a public forum, please do not include contact information or other personal details. Also, keep in mind that while we can provide general information and resources, we cannot offer personal medical advice. To make an appointment with one of our experts, contact our Physician Referral Service at 800-525-2225 or online.
Your e-mail address is kept private and will not be shown publicly.

More information about formatting options